Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 178, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 18, 1998, 9:45 PM CDT for Sioux County, Iowa; Lincoln County, Union County, South Dakota. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 18, 1998, 9:45 PM CDT (02:45 UTC)
- Expired
- Jul 18, 1998, 10:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Sioux County, IA, Lincoln County, SD, Union County, SD
The radar
The Sioux Falls radar (KFSD), 61 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 9:50 PM CDT | Thunderstorm Wind 61 | Canton, SD | |
| Jul 18, 10:00 PM CDT | Thunderstorm Wind 61 | Hull, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 8:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.8 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3946 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1628 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 6.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFSD 190245 SVRFSD IAC167-SDC083-127-190330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 945 PM CDT SAT JUL 18 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN LINCOLN COUNTY IN SOUTHEASTERN SOUTH DAKOTA NORTHERN UNION COUNTY IN SOUTHEASTERN SOUTH DAKOTA SIOUX COUNTY IN NORTHWESTERN IOWA * UNTIL 1030 PM CDT * AT 942 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORM WITH DAMAGING WINDS FROM NEAR CANTON 20 MILES SOUTHEAST SIOUX FALLS...TO 30 MILES SOUTH OF SIOUX FALLS MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FAIRVIEW AROUND 950 PM HUDSON AROUND 955 PM ROCK VALLEY AROUND 1000 PM HAWARDEN AROUND 1005 PM A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. CHAPMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 8:15 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Jul 18, 8:15 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 815 PM CDT SAT JUL 18 1998 ONGOING SEVERE WEATHER IN PARTS OF THE CWA. HAVE UPDATED EARLIER ZONlES TO INCREASE THE LIKELIHOOD OF THUNDERSTORMS IN THE CWA...BUT LEFT OUT THE EXTREME SOUTHERN IA COUNTIES INCLUDING SIOUX CITY FOR NOW. .FSD...NONE UMLAND
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 9:31 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 34 min |
| Jul 18, 10:07 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Osceola | 33 min |
| Jul 18, 10:23 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien | 32 min |
| Jul 18, 10:41 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson | 29 min |
| Jul 18, 7:05 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 50 min |
| Jul 18, 7:33 PM CDT | Severe Thunderstorm Warning | FSD | Jerauld | 32 min |
| Jul 18, 8:01 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury, Miner | 34 min |
| Jul 18, 8:18 PM CDT | Severe Thunderstorm Warning | FSD | Brookings | 32 min |
| Jul 18, 8:28 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson | 32 min |
| Jul 18, 8:50 PM CDT | Severe Thunderstorm Warning | FSD | McCook | 35 min |
| Jul 18, 9:09 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 31 min |
| Jul 18, 9:28 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Turner | 32 min |
| Jul 18, 9:39 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 11 min |
| Jul 18, 10:28 PM CDT | Severe Thunderstorm Warning | FSD | Davison | 32 min |
| Jul 18, 11:19 PM CDT | Severe Thunderstorm Warning | FSD | Hanson | 36 min |
| Jul 18, 11:39 PM CDT | Severe Thunderstorm Warning | FSD | McCook | 31 min |
| Jul 19, 12:08 AM CDT | Severe Thunderstorm Warning | FSD | Turner | 32 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1998Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.